Alert archive / Michigan / High Wind Watches in 2022
High Wind Watch 1, NWS Gaylord, MI
NWS Gaylord, MI issued this high wind watch at Mar 5, 2022, 3:24 AM EST for 10 counties in Michigan. It took effect at Mar 6, 2022, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 5, 2022, 3:24 AM EST (08:24 UTC)
- In effect from
- Mar 6, 2022, 1:00 AM EST
- Expired
- Mar 5, 2022, 3:32 PM EST
- In force
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Manistee County, MI, Missaukee County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3121 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this high wind watch went out at Mar 4, 11:41 PM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Mar 4, 11:41 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1141 PM EST Fri Mar 4 2022
.UPDATE...
Issued at 908 PM EST Fri Mar 4 2022
Deep warm advection is underway, relatively weak at low-levels,
stronger aloft. Surface dew points are still only in the teens
(though higher than earlier in the day). A large shroud of mid and
high clouds is seen across the region, thickest over the north
half of the forecast area. Regional radars do show some virga over
eastern upper MI, but the APX 00Z sounding indicates massive dry
air at and below 700mb.
With continued warm/moist advection aloft, we will continue to
saturate top-down. This will be strongest in eastern upper MI. Nam
BUFR soundings show the dry air layer shrinking dramatically
there, to 4k ft or even a bit less at circa 4am at ANJ. Do feel
there's a chance to get a few snowflakes down thru that layer, and
have maintained a small chance of -SHSN in eastern upper MI
overnight.
Min temps milder than that last couple of nights, mostly from the
mid teens to lower 20s.
&&
.NEAR TERM...(Through Tonight)
Issued at 305 PM EST Fri Mar 4 2022
High Impact Weather Potential: Minimal, although some light snow
showers possible across eastern upper late tonight.
Pattern Synopsis/Forecast: Full on, but brief, pattern reorientation
underway today as troughing shifts into the Atlantic, ridging builds
across the nation's midsection and deep troughing settles across the
west coast/Intermountain West. Warm air advection will continue to
be the rule locally this afternoon through tonight in advance of
developing low pressure lee of the Rockies, which will slide across
the Great Lakes this weekend, ultimately with broad troughing
returning again to the Great Lakes region as we head into early next
week.
Primary Forecast Concerns: Temperature/cloud trends. Light snow
potential late tonight across eastern upper?
Little in the way of sensible weather anticipated this afternoon
through tonight across the vast majority of northern Michigan.
Increasing mid-high cloud will be the rule through the remainder of
the daylight hours into tonight. Wide range of temps anticipated
tonight with lows likely coming this evening before staying steady
or slowly warming for the second half of the night owing to that
increased cloud cover and slowly increase southeasterly winds.
Teens expected across eastern upper and much of north-central and
northeast lower with low-mid 20s across far northwest lower.
The only possible blemish arrives late tonight, mainly across
eastern upper where a wing of isentropically driven light snow may
clip portions of eastern upper. Latest trends suggest this batch of
snow likely remains to our north, but there's simply not enough
support within the full 12z guidance suite to remove pops entirely
after 06z tonight north of the bridge. If snow is able to reach the
ground, not much in the way of accumulation expected through 12z
Saturday...under half an inch. More messy wintry weather Saturday-
Sunday.
&&
.SHORT TERM...(Saturday through Monday)
Issued at 305 PM EST Fri Mar 4 2022
...Freezing Rain/Drizzle in the UP...
High Impact Weather Potential...Freezing rain, mainly in E Upper
which could accumulate over 0.10".
Pattern Synopsis/Forecast and Possible Impacts...
Saturday, the warm nose aloft begins to poke into N Lower in the
morning, but the warm air at the sfc, flows closely behind. This
looks to leave us with little accumulation of ice or snow through
the day. Also, initially, there is dry air in the mid levels to
contend with so that we end up with a short period of freezing
drizzle on the front end before the sfc warm air gets in and changes
that into drizzle. It's not until 18z/Sat, that the warm nose gets
into E Upper, and the sfc warm air is mainly over N Lower, just
starting to move into E Upper. During the afternoon, in E Upper,
warm air at the sfc is slowing down, probably due to the dense
snowpack keeping things cooler, so we sit around freezing or just
above. This makes it look like a mix of rain and freezing rain. The
intial run of forecast builder gave a blotchy look of freezing rain
amounts, so have tried to smooth them out. The sfc low then begins
to move more East than North through the evening, slowing the
advance of the warm air into the E Upper, but with the constant warm
advection, the freezing rain should turn to rain by 06z/Sun. The GFS
and NAM suggest that the warm air is in by 03z/Sun, and that the ice
accumulations, for the storm around a 0.10". Sfc temperatures
continue rising overnight, so that by 12z/Sun ANJ is around 40F.
Sunday, the sfc low moves to the NE of ANJ, and the cold air moves
back in and we change back to a snow/rain mix, which ends by
18z/Sun, as the 850 mb temperatures aren't cold enough to start the
LES machine. Winds just above the sfc are around 50kts, and as the
cold front moves into the forecast area, some gusts to 50 mph are
possible along the lakeshore counties during the morning hours, will
probably have a wind advisory for this, as the better gradient
currently is downstate in S Lower where the High Wind Watch is.
Sunday night, The evening starts dry as the next system rotates out
of the Intermountain Region. Overnight, the next sfc low begins to
form along the Ohio Valley, spreading snow into Lower Michigan, as
far north as M-55. Monday, as the low moves up the Ohio Valley and
into the Mid-Atlantic States, snow spreads north into NE lower to
about Rogers City (PZQ), and NW Lower to around TVC. Then the region
dries out going into the evening as the low moves east taking the
snow with it.
.LONG TERM...(Monday night through Friday)
Issued at 305 PM EST Fri Mar 4 2022
High Impact Weather Potential...Minimal
Extended (Monday night through Thursday)...Monday night, the low has
moved east, and the snow is expected to be gone by 00z/Tues, so the
night looks dry. Tuesday looks to remain dry, although the GFS
suggests that a clipper which moves into James Bay, kicks a little
snow into Upper Michigan. ECMWF is close, so will leave that slight
chance pops near Whitefish Point, and dry elsewhere. This looks to
remain through Tuesday night. Wednesday looks dry, although the GFS
operational model, brings a quick burst of precipitation in during
the afternoon, while the ECMWF keeps things dry. then overnight,
both models are dry. Thursday, it looks like we are in the process
of a pattern change, and some amplification. As the 500 mb low digs
into the C Plains, The NBM brings in precipitation and suspect that
there are ensembles that are bringing precipitation into the area,
while the GFS and ECMWF operational models keep the precipitation to
the west of the forecast area, specifically W Upper. So, since it is
day 6 on the models, will leave the chance of precipitation for
Thursday. Friday, The operational GFS and ECMWF are both in
agreement that by Friday morning, the low digging into the C Plains
has formed a sfc low just west of Lake Michigan. The ECMWf is near
GRB, while the GFS is near ORD. However, both have snow profiles
over N Lower and E Upper. The low moves through the forecast area by
00z/Sat and the 850 mb temperatures are cold enough for LES that
will continue into Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1141 PM EST Fri Mar 4 2022
VFR thru mid Saturday afternoon, then worsening conditions.
High pressure is moving off to the east, while low pressure is
gathering in the central plains. Clouds will continue to thicken
and lower during the TAF period. Cigs should lower to MVFR
territory toward late afternoon/early evening Saturday. SHRA will
become widespread Sat evening, with IFR conditions possible.
Se winds will develop and increase, becoming gusty Saturday, and
backing south Sat evening. Strong LLWS develops Sat evening.
&&
.MARINE...
Issued at 305 PM EST Fri Mar 4 2022
High pressure across the area this afternoon will gradually exit
stage right tonight in advance of an area of low pressure that's
expected to cross the western Great Lakes this weekend. Southeast
winds will increase toward daybreak Saturday. Strong and gusty winds
are then expected for much of the weekend with periods of gale force
gusts possible.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 1 PM Saturday to 1 AM EST Sunday
for MIZ086>088-095-096.
LH...GALE WATCH from Saturday evening through Sunday morning for
LHZ345.
GALE WATCH from late Saturday night through Sunday afternoon for
LHZ346>349.
LM...GALE WATCH from Saturday evening through Sunday morning for
LMZ323-341-342-344>346.
LS...NONE.
&&
UPDATE...JZ
NEAR TERM...MJG
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...JZ
MARINE...MJGHazardous weather outlook, Mar 4, 3:17 PM EST, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 317 PM EST Fri Mar 4 2022 MIZ016>018-020>036-041-042-086>088-095>099-052030- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 317 PM EST Fri Mar 4 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Mixed precipitation is possible across all of northern Michigan Saturday morning. With little accumulation expected. Mixed precipitation is likely across eastern upper Michigan Saturday afternoon and Saturday evening with some ice accumulations. See Winter Weather Advisory for further details. Thunderstorms are possible across parts of northern Michigan Saturday night. No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-052030- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 317 PM EST Fri Mar 4 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gale force wind gusts are possible this weekend, especially Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:22 AM EST | Gale Warning | APX | 36 hr | |
| Mar 5, 3:22 AM EST | Small Craft Advisory | APX | 43 hr | |
| Mar 5, 3:24 AM EST | Wind Advisory | APX | Alcona, Alpena, Antrim, Benzie, Crawford, Grand Traverse and 11 more | 36 hr |
| Mar 5, 3:32 PM EST | High Wind Warning | APX | Arenac, Gladwin | 24 hr |
Nearby
High Wind Watches in Michigan, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.